Texas, 2023

High Wind in Texas, March 24, 2023

March 24, 2023 · NWS LUB · 1 event in 1 county or zone

A weak upper level short wave moving across northern Arizona and northern New Mexico on the evening of the 24th provided an area of large scale lift that moved overhead. At the same time, mid-level moisture advected into the region with very dry air at the surface.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A weak upper level short wave moving across northern Arizona and northern New Mexico on the evening of the 24th provided an area of large scale lift that moved overhead. At the same time, mid-level moisture advected into the region with very dry air at the surface. The lift and moisture combined to create high based virga showers. The very dry lower troposphere allowed these showers to evaporate before reaching the ground but strong winds worked down to the surface. A high wind gust of 69 mph was reported by the Texas Tech University West Texas mesonet site near Tulia (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 24, 5:32 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 24, 5:32 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
632 PM CDT Fri Mar 24 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 210 PM CDT Fri Mar 24 2023

We will be in the wake of a departing short wave trough this evening
and overnight but cyclonic flow aloft overhead will continue through
the day on Saturday. A weaker short wave trough early on Saturday
will be hot on the heels of the departing one. This next trough will
be moving over northern New Mexico into southeastern Colorado
overnight and will emerge onto the central Plains Saturday morning.
Because of this early trough passage, maximum winds on Saturday will
be during the morning hours and decrease through the afternoon. A
surface cyclone will slide to the east across the northern Texas
Panhandle early Saturday morning creating a strong pressure
gradient. This pressure gradient will relax during the day time as
the surface low pulls away from the region ending up in central
Oklahoma by late in the afternoon. Winds aloft will peak around 12Z
Saturday morning and decrease through the day. Of possibly more
significance will be the very dry air that will overtake the region
at the same time. We will be in the subsident region of an upper
level jet streak with strong subsidence throughout the column.
Extremely dry air located between 800 and 500mb will have an easy
time mixing down to the surface leading to possibly negative surface
dew points on Saturday afternoon.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 210 PM CDT Fri Mar 24 2023

Sunday will start off with mostly easterly surface flow ahead of an
approaching upper shortwave trough. Surface winds will veer to the
west and become breezy as the upper shortwave pushes across the
region. This will push any surface moisture off to the east while
creating elevated to near critical fire weather danger across much
of the FA. A passive cold front is then progged to push into the FA
late Sunday into early Monday as the upper flow becomes more zonal.
The effects of the cold front will remain through Tuesday with highs
dropping into the upper 50s/low 60s.

Surface winds will become more southeasterly by late Tuesday into
early Wednesday as a surface high builds over the Ohio River Valley
and surface low begins to develop over Colorado ahead of a closed
low over northern California. This will help transport moisture back
into the region. The pattern becomes more active beyond mid week as
the upper low transitions to a highly amplified upper trough over
the Four Corners Thursday and Friday. Overall this will result in
breezy afternoons going into late week as a dryline sloshes across
the region. The dryline could provide a chance for convection across
the Rolling Plains Thursday and Friday.

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Fri Mar 24 2023

VFR conditions expected through the next 24 hours. A dry subcloud
layer will bring a potential for virga at all TAF sites through
sunset. This could result in gusts up to 45 kt at times. Surface
winds will pick up once again tomorrow. This could result in some
localized blowing dust in some areas. These winds are expected to
decrease by late afternoon Saturday.

&&

.FIRE WEATHER...
Issued at 210 PM CDT Fri Mar 24 2023

Critical fire weather conditions will continue for the next several
hours as winds continue to increase and humidity drops. Winds will
begin to decrease after 7 PM this evening or so but very dry air
will remain in place. A storm system will pass by north of the area
early in the day on Saturday allowing winds to increase before
sunrise. Winds are expected to peak around mid to late morning with
20 foot speeds between 20 and 25 mph decreasing through the
afternoon. Extremely dry air will accompany the strong winds but
minimum relative humidity values in the single digits will not occur
until late in the afternoon. Some overlap in critical winds and
critical relative humidity values are still expected despite these
two conditions not coinciding like a typical critical fire weather
event. A lack of rainfall has allowed ERC values to increase above
the 70th percentile for just about the entire region which will
likely bring the need for another red flag warning for Saturday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday
evening for TXZ021>044.

Red Flag Warning until 8 PM CDT this evening for TXZ027>030-
033>036-039>042.

&&

SHORT TERM...01
LONG TERM....51
AVIATION...10
Hazardous weather outlook, Mar 24, 6:56 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
756 PM CDT Fri Mar 24 2023

TXZ021>044-260100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
756 PM CDT Fri Mar 24 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Critical fire weather conditions are expected area wide on Saturday,
and a Red Flag Warning has been issued from 10 am until 8 pm. Elevated
to critical fire weather conditions may develop again Sunday across
most of the region.

Thunderstorms are possible across the Rolling Plains Wednesday and
Thursday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Swisher

When
March 24, 7:08 PM CST
Where
Swisher forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078354.